Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Northern Indiana

August 10, 20205 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 10, 2020, 6:48 PM EDT for 5 counties in Indiana. It was in force for 42 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 6:48 PM EDT (22:48 UTC)
Expired
Aug 10, 2020, 7:30 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Huntington County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:55 PM EDTTSTM WND DMGNorth Manchester, INLARGE TREE LIMBS DOWN IN NORTH MANCHESTER. TIME ESTIMATED FROM RADAR.
Aug 10, 7:05 PM EDTTSTM WND DMGSouth Whitley, INREPORTS OF TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
Aug 10, 7:14 PM EDTTSTM WND DMG1 Ene Goblesville, INEMPTY GRAIN BIN TOPPLED. PHOTO ON TWITTER.
Aug 10, 7:14 PM EDTTSTM WND DMG3 Se Goblesville, INHEALTHY TREE SNAPPED AT THE BASE. PHOTO ON TWITTER.
Aug 10, 7:16 PM EDTTSTM WND DMG1 Ene Huntington, INLARGE PORTION OF A TREE DOWN. PICTURE ON TWITTER.
Aug 10, 7:16 PM EDTTSTM WND DMG3 Wnw Mahon, IN25 FOOT TALL TREE DOWN ACROSS A FENCE. TRUNK SNAPPED 2 OR 3 FEET FROM THE GROUND. TIME ESTIMATED FROM RADAR.
Aug 10, 7:16 PM EDTTSTM WND DMG3 Wnw Roanoke, INCORN KNOCKED DOWN IN A FIELD.
Aug 10, 7:19 PM EDTTSTM WND DMG1 Wnw Roanoke, INMETAL ROOF PARTIALLY TAKEN OFF OF A BUILDING. TIME ESTIMATED FROM RADAR.
Aug 10, 7:19 PM EDTTSTM WND DMG2 N Roanoke, INLARGE TREES DOWN ON A PROPERTY. TIME ESTIMATED FROM RADAR.
Aug 10, 7:20 PM EDTTSTM WND DMG2 Sse Laud, INTREE DOWNED ONTO A HOUSE WITH NOTABLE DAMAGE TO THE HOUSE. TIME ESTIMATED FROM RADAR.
Aug 10, 7:20 PM EDTTSTM WND DMG3 Wnw Markle, INSEVERAL TREES DOWN BLOCKING ROAD NEAR 900N AND 300E. DAMAGE ALSO TO A HOUSE. TIME ESTIMATED FROM RADAR.
Aug 10, 7:23 PM EDTTSTM WND DMG1 Wnw Roanoke, INNEW BARN UNDER CONSTRUCTION SUSTAINED SIGNIFICANT ROOF AND WALL DAMAGE. PHOTOS ON TWITTER.
Aug 10, 7:23 PM EDTTSTM WND DMG1 W Roanoke, INNUMEROUS LARGE TREE BRANCHES DOWN ONTO A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS53 KIWX 102248
SVRIWX
INC069-085-103-169-183-102330-
/O.NEW.KIWX.SV.W.0089.200810T2248Z-200810T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
648 PM EDT Mon Aug 10 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Wabash County in north central Indiana...
  Southern Whitley County in northeastern Indiana...
  Northern Huntington County in northeastern Indiana...
  Southeastern Kosciusko County in north central Indiana...
  North central Miami County in north central Indiana...

* Until 730 PM EDT.

* At 648 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of North Manchester to 6 miles
  northeast of Mexico, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  North Manchester around 655 PM EDT.
  Wabash around 700 PM EDT.
  South Whitley around 705 PM EDT.
  Andrews around 720 PM EDT.
  Huntington around 725 PM EDT.

This includes Interstate 69 in Indiana near mile marker 284.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 8597 4100 8595 4104 8595 4111 8592
      4110 8537 4080 8537 4079 8607
TIME...MOT...LOC 2248Z 268DEG 37KT 4108 8587 4087 8600 

HAIL...<.75IN
WIND...60MPH
 
$$

JBALL
1 follow-up statement
866 
WWUS53 KIWX 102320
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
720 PM EDT Mon Aug 10 2020

INC085-103-102329-
/O.CAN.KIWX.SV.W.0089.000000T0000Z-200810T2330Z/
Kosciusko IN-Miami IN-
720 PM EDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KOSCIUSKO AND
NORTH CENTRAL MIAMI COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northeastern Indiana.

LAT...LON 4097 8575 4105 8573 4105 8568 4111 8569
      4110 8537 4080 8537 4079 8576
TIME...MOT...LOC 2319Z 270DEG 37KT 4109 8546 4088 8559 

$$

INC069-169-183-102330-
/O.CON.KIWX.SV.W.0089.000000T0000Z-200810T2330Z/
Wabash IN-Whitley IN-Huntington IN-
720 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN WABASH...SOUTHERN WHITLEY AND NORTHERN HUNTINGTON
COUNTIES...

At 719 PM EDT, severe thunderstorms were located along a line
extending from near Columbia City to Andrews, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
northeastern Wabash, southern Whitley and northern Huntington
Counties, including the following locations... Laud, Bowerstown,
Collamer, Servia, Bracken, Goblesville, Roanoke, Tunker, Washington
Center and Raber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4097 8575 4105 8573 4105 8568 4111 8569
      4110 8537 4080 8537 4079 8576
TIME...MOT...LOC 2319Z 270DEG 37KT 4109 8546 4088 8559 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 248 PM EDT Mon Aug 10 2020

A destructive line of severe thunderstorms with widespread damaging
winds will shift across the area late afternoon and evening before
diminishing overnight. Dry and warm weather will follow into next
weekend before a chance of showers and thunderstorms returns to the
area.

&&

.SHORT TERM...(Tonight)
Issued at 248 PM EDT Mon Aug 10 2020

Severe MCS over ern IA attm will blast ewd into wrn zones toward
21Z and into wrn OH by 00Z. Intense wake low seen post squall line
is contributing to extreme sfc gusts within the full extent of this
line segment. Expect continued organization along with some
expansion of this squall line as it carries east through aftn in
response to very unstable/moist downstream airmass. Noted
substantial and growing cold pool supports widespread sig wind gusts
through most of MI/IN portion of the CWA and perhaps extending
further through wrn OH. Ewd bending warm advection wing bears
watching too with at least some isolated pre-squall line svr storm
threat as well.

Otherwise in wake of this intense sys large scale convective
overturning should placate any additional substantial development
overnight and will just carry an isolated mention beyond mid
evening. Exception will be along swrn flank of cold pool bubble
where elevated isentropic lift may yield additional storms. For now
believe that will setup just south over nrn portion of IND CWA and
will amend later as needed.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM EDT Mon Aug 10 2020

In wake of short term storms this evening little to discuss as sfc
ridging builds across the lakes and pushes active frontal zone south
of the OH river. Not surprising 12Z med range guidance has abandoned
any potential precipitation locally until next weekend at the
earliest. Otherwise warm temps to persist within neutral thermal
advective pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 100 PM EDT Mon Aug 10 2020

Ongoing convection in Iowa is expected to propagate into the area
this evening. Latest CAMS output has arrival at KSBN 22-23Z and KFWA
00-01Z. In addition to MVFR cigs/vsbys with TSRA will also include
mention of wind gust potential...especially at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning from 7 PM this evening to 10 AM CDT
     Tuesday for INZ003.

     Beach Hazards Statement from 7 PM CDT this evening through
     Tuesday morning for INZ003.

MI...Lakeshore Flood Warning from 8 PM this evening to 11 AM EDT
     Tuesday for MIZ077.

     Beach Hazards Statement from 8 PM EDT this evening through
     Tuesday morning for MIZ077.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
UPDATE...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 3:05 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
305 PM EDT Mon Aug 10 2020

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-111915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-
305 PM EDT Mon Aug 10 2020 /205 PM CDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

...Destructive wind threat increasing across northern Indiana and
southwestern Lower Michigan late this afternoon into this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, reaching northwestern Indiana and far southwestern Lower
Michigan by 5 PM EDT. The line will then continue racing east at 60
to 70 mph across the remainder of northern Indiana and far southern
Lower Michigan. While winds will pose the greatest risk, an isolated
tornado will be possible.

Isolated strong to severe thunderstorms could also develop ahead of
the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

OHZ001-002-004-005-015-016-024-025-111915-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

...Threat for damaging winds increasing across northwestern Ohio...

A line of severe thunderstorms is expected to race east across
northern Indiana during the late afternoon and early evening hours,
reaching northwestern Ohio after 7 pm EDT. Damaging wind gusts in
excess of 70 mph with isolated high gusts, will be possible. Strong
to severe thunderstorms could also develop ahead of the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

LMZ043-046-MIZ077-111915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for southwest Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

...Dangerous line of thunderstorms to cause impacts across southeastern
Lake Michigan and shores of Berrien county late this afternoon into
this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, and southern Lake Michigan, reaching southeastern Lake
Michigan by 5 pm EDT. These storms will n

In the hours before

Local storm report, Aug 10, 6:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 E BREMS               41.34N 86.66W
08/10/2020  M63 MPH          STARKE             IN   AWOS

&&

NDM
Local storm report, Aug 10, 6:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     SEICHE           1 N SAINT JOSEPH        42.11N 86.49W
08/10/2020                   LMZ043             MI   NWS EMPLOYEE

            FLOODING REPORTED AT LIONS PARK BEACH. WATER
            LEVELS ABOUT 1.5 FEET ABOVE MEAN LEVEL. WIND
            GUSTS ESTIMATED AT 40 TO 50 MPH.

&&

NDM
Local storm report, Aug 10, 6:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     BARODA                  41.96N 86.49W
08/10/2020                   BERRIEN            MI   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE BARODA TOWNSHIP.
            ADDITIONAL REPORTS OF TREES DOWN IN GRAND
            BEACH, ST. JOSEPH, AND SURROUNDING AREAS.

&&

NDM
Local storm report, Aug 10, 6:36 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 N BOURBON             41.32N 86.12W
08/10/2020                   MARSHALL           IN   AMATEUR RADIO

            TREES AND POWER LINES DOWN ALONG WITH PEA
            SIZED HAIL.

&&

NDM
Local storm report, Aug 10, 6:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     OSCEOLA                 41.67N 86.08W
08/10/2020                   ST. JOSEPH         IN   TRAINED SPOTTER

            TREES DOWN.

&&

LWF
Local storm report, Aug 10, 6:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 N BENTON HARBOR       42.15N 86.44W
08/10/2020  M67 MPH          BERRIEN            MI   ASOS

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:03 PM EDTSpecial Marine WarningIWX117 min
Aug 10, 4:25 PM EDTBeach Hazards StatementIWX19 hr
Aug 10, 4:25 PM EDTLakeshore Flood WarningIWX19 hr
Aug 10, 4:38 PM EDTSmall Craft AdvisoryIWX12 hr
Aug 10, 5:19 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke71 min
Aug 10, 5:22 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Starke, White98 min
Aug 10, 5:48 PM EDTSpecial Marine WarningIWX117 min
Aug 10, 6:24 PM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, LaGrange, Marshall, Noble and 2 more66 min
Aug 10, 6:38 PM EDTTornado WarningIWXElkhart, Kosciusko, Marshall, Noble, Whitley22 min
Aug 10, 6:41 PM EDTTornado WarningIWXElkhart, Kosciusko, Saint Joseph19 min
Aug 10, 7:11 PM EDTTornado WarningIWXAllen, Huntington, Whitley34 min
Aug 10, 7:18 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, DeKalb, Huntington, Noble, Wells and 1 more42 min
Aug 10, 7:22 PM EDTSpecial Weather StatementIWXSteuben38 min
Aug 10, 7:25 PM EDTSpecial Weather StatementIWXBlackford, Wells35 min
Aug 10, 7:51 PM EDTSevere Thunderstorm WarningIWXAdams, Allen54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.